Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 3, NWS Las Vegas, NV

July 10, 2017Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 10, 2017, 1:42 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 1:42 PM PDT (20:42 UTC)
Expired
Jul 10, 2017, 2:01 PM PDT
In force
19 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 36 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:55 PM PDTTSTM WND GST 582 Ssw Boulder City, NVREPORTED AT BOULDER CITY MUNICIPAL AIRPORT AT 155 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
2855 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS55 KVEF 102042
SVRVEF
AZC015-NVC003-102115-
/O.NEW.KVEF.SV.W.0003.170710T2042Z-170710T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
142 PM PDT MON JUL 10 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Mohave County in northwestern Arizona...
  Central Clark County in southern Nevada...

* Until 215 PM PDT/215 PM MST/

* At 142 PM PDT/142 PM MST/, a severe thunderstorm was located over
  Railroad Pass, or near Boulder City, moving north at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Las Vegas, Henderson, North Las Vegas, Boulder City, Las Vegas Bay,
  Lake Las Vegas, East Las Vegas, Sam Boyd Stadium, Green Valley,
  Paradise, Boulder Beach, Railroad Pass, Boulder Beach Campground,
  Las Vegas Bay Campground, Callville Bay, Callville Bay Campground,
  Black Mtn and Frenchman Mtn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3590 11481 3589 11503 3622 11512 3620 11463
TIME...MOT...LOC 2042Z 175DEG 20KT 3597 11493 

HAIL...<.75IN
WIND...60MPH
 
$$

JS
1 follow-up statement
597 
WWUS55 KVEF 102101
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
201 PM PDT MON JUL 10 2017

AZC015-NVC003-102109-
/O.CAN.KVEF.SV.W.0003.000000T0000Z-170710T2115Z/
Mohave AZ-Clark NV-
201 PM PDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MOHAVE AND
CENTRAL CLARK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds to 35 
mph are still possible with this thunderstorm.

LAT...LON 3590 11481 3589 11503 3622 11512 3620 11463
TIME...MOT...LOC 2044Z 175DEG 20KT 3607 11494 

$$

JS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:50 AM PDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 10, 9:50 AM PDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
950 AM PDT Mon Jul 10 2017

.SYNOPSIS...One more day with better moisture and scattered showers
or thunderstorms before the area dries out and precipitation chances
decrease significantly by Wednesday. A slight warming trend is
possible through the end of the work week before another possible
push of monsoonal moisture surges northwest back over the area,
bringing with it another slight cool down and more precipitation
chances for the weekend.
&&

.UPDATE...A band of showers and isolated thunderstorms were
occurring this morning in the southern portion of Death Valley under
an apparent deformation zone which extended from southern Inyo
County across south central Nevada. The latest runs of the HRRR
picked up on this fairly well and indicated the convection will
dissipate this morning. Mesoanalysis maps showed the highest Pwat
values and instability continuing over this area and we should see
additional convective development over Inyo County and the south
central Nevada zones this afternoon. Another feature to note is a
well defined circulation near the eastern Mohave County border and
this will likely be a focus for convection over northern Mohave
County this afternoon as it slowly moves to the north.

The 12Z Las Vegas sounding indicates some drying in the mid levels
over the past 24 hours, but the Pwat value is still near 1.2" and
instability will increase with daytime heating. The HRRR indicates
convection developing over the McCullough Range south of Las Vegas
this afternoon and a light south-southwest steering flow would
direct any cells toward the Vegas Valley...especially the south and
southeast portions. That will bear watching this afternoon. A minor
update was made to the forecast to account for the morning showers
and thunderstorms, but probabilities and coverage were unchanged for
this afternoon. -Adair
&&

.PREV DISCUSSION...
319 AM PDT Mon Jul 10 2017

.SHORT TERM...through Wednesday morning.

Monsoonal moisture will be on the decrease for the beginning of the
work week, with today being the best chance this week for widespread
showers and thunderstorms. Expect the typical diurnal lull this
morning before showers and thunderstorms develop again after 18Z
this afternoon. With the aid of a 300mb jet that will be crossing
the state today,  kept the higher chances for precip in Nye,
Lincoln, and Esmeralda counties where the better forcing from the
right rear quad of this jet should be situated. The other focus for
showers and storms today will be Mohave County, where ample moisture
is currently sitting. Will have to watch how storms dissipate in
both these areas through the rest of tonight to see if they stick
around a bit too long and hinder redevelopment later, especially in
NE AZ. Otherwise, isolated at best precipitation is expected outside
of the higher terrain. All of this matched up fairly well with high
res precip models, which kept most of the activity over the northern
zones.

Any shower and thunderstorm activity that does develop today should
linger into the overnight hours and then dissipate by Tuesday
morning. Tuesday and Tuesday night do not look as favorable for
widespread showers and thunderstorms. Moisture shifts back south and
east and that nice jet streak we will have today pulls away from the
desert southwest after 18 Tuesday with more stable, zonal flow
setting up over the region in its wake. Dont think the area will be
dry completely, but kept chances for Tuesday afternoon/evening
confined to the higher terrain as well as Lincoln and Mohave County
where some residual moisture will reside. Moisture then quickly
scours out Tuesday night as PWats and Theta-e values drop
significantly through the overnight hours.

With decreasing moisture, Tuesday into Tuesday night should see less
cloud cover than today.
&&

.LONG TERM...Wednesday through Monday.

Mid level high center will be be suppress to our southeast Wednesday
allowing for slightly drier air associated with Pacific Northwest
trough to penetrate in southeast California and southern Nevada.
This will bring a decrease in thunderstorm coverage to that area by
Thursday and Friday. Moisture never really gets scoured out of
Mohave County with low grade monsoon persisting with isolated
thunderstorms possible each day primarily over the higher terrain.
With the lack of significant low level moisture in place gusty winds
and lightning will be of concern.

Easterly flow increases across Arizona and into southern California
over the weekend as mid level high center circulation becomes
established over the Great Basin. Position of the high initially
looks to keep deeper monsoon moisture confined to southern Mohave
County, lower Colorado River valley and southern San Bernardino
County Saturday and Sunday. Models have been consistent showing a
well defined easterly wave moving across northwest Mexico over the
weekend. Outflow pushing north from large thunderstorm complexes
could quickly change the atmospheric parameters so something to keep
an eye on. Otherwise, as inverted trough pushes east off the Baja
Peninsula early next week a more favorable southeast flow develops
with moisture surging north in the rest of the Mojave Desert and
southern Great Basin.
&&

.HYDROLOGY...Not at the magnitude of runoff in late June, but
creeks, streams and rivers in northern Inyo County continue to run
higher than normal and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Over the past week, streamflows on Independence Creek have
stabilized with peak flows comparable to 1969 and 1983. Isolated
thunderstorms over the mountains may aid snowmelt runoff and keep
some drainages elevated over the coming days as well. Remember,
never drive through flooded roadways or around barricades. Also,
pastureland or farmland adjacent to creeks, streams or rivers could
experience areas of standing water.
&&

.FIRE WEATHER...More humid conditions with chances for thunderstorms
and wetting rains will continue across the region today. Drier air
will reduce thunderstorm chances over much of the Mojave Desert
Tuesday through Thursday, although thunderstorm chances may linger
in the southern Great Basin and east of the Colorado River Valley on
Tuesday. Drier conditions are expected to prevail midweek before
more moisture may begin to work back into the area from the south by
next weekend. Brief periods of gusty winds possible, especially in
southern California, though confidence is too low at this time to
pinpoint where and when better winds may occur this week.
&&

.AVIATION...For McCarran...Medium to low confidence going into
today as numerous small scale things going on that could make or
break the forecast. Overnight, a strong outflow boundary dropped
through the valley and brought NW winds with gusts up to 25kts at
times. Anticipate a downward trend of these winds through the
early morning hours as the boundary washes out. In its place,
light winds will become south to southwest winds by midday, with
winds over 10kts and gusts over 15kts likely through the
afternoon. Showers and thunderstorms may develop again today,
which may cause sudden sudden shifts in the winds due to outflows
later in the day, so will need to watch carefully how things
develop this afternoon. Current feeling is that shower and thunder
activity will be situated a bit more north today than what we saw
yesterday, but cannot rule out isolated development in the
airspace. Otherwise, VFR scattered clouds are expected through
tonight.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally southerly winds are expected today, with
gusts to around 15kts in the afternoon. The question will be what
happens this afternoon with any thunderstorms and resulting
precip/outflow boundaries. Low confidence in this afternoon's wind
forecast, mainly with direction. Best chance for showers and
storms would be near the Sierras points east through Nye and
Lincoln Counties, as well as Mohave County into the Colorado River
Valley. Otherwise, scattered to broken VFR cigs can be expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM/AVIATION/FIRE WEATHER...Allen LONG
TERM/HYDROLOGY....Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:53 PM PDTAreal Flood AdvisoryVEFEsmeralda, Nye3 hr
Jul 10, 2:58 PM PDTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.